Skip to main content

Symmetry-invariant conservation laws of partial differential equations

  • STEPHEN C. ANCO (a1) and ABDUL H. KARA (a2)

A simple characterization of the action of symmetries on conservation laws of partial differential equations is studied by using the general method of conservation law multipliers. This action is used to define symmetry-invariant and symmetry-homogeneous conservation laws. The main results are applied to several examples of physically interest, including the generalized Korteveg-de Vries equation, a non-Newtonian generalization of Burger's equation, the b-family of peakon equations, and the Navier–Stokes equations for compressible, viscous fluids in two dimensions.

Hide All

S.C. Anco is supported by an NSERC research grant.

Hide All
[1] Anco, S. C. & Bluman, G. (1997) Direct construction of conservation laws from field equations. Phys. Rev. Lett. 78 (15), 28692873.
[2] Anco, S. C. & Bluman, G. (2002) Direct construction method for conservation laws of partial differential equations. I. Examples of conservation law classifications. Euro. J. Appl. Math. 13, 545566.
[3] Anco, S. C. & Bluman, G. (2002) Direct construction method for conservation laws of partial differential equations. II. General treatment. Euro. J. Appl. Math. 13, 567585.
[4] Olver, P. (1986) Applications of Lie Groups to Differential Equations, Springer-Verlag, New York.
[5] Bluman, G. & Anco, S. C. (2002) Symmetry and Integration Methods for Differential Equations, Springer Applied Mathematics Series, Vol. 154, Springer-Verlag, New York.
[6] Bluman, G., Cheviakov, A. & Anco, S. C. (2010) Applications of Symmetry Methods to Partial Differential Equations, Springer Applied Mathematics Series, Vol. 168, Springer, New York.
[7] Martinez Alonso, L. (1979) On the Noether map. Lett. Math. Phys. 3, 419424.
[8] Vinogradov, A. M. (1984) Local symmetries and conservation laws. Acta Appl. Math. 2 (1), 2178.
[9] Anco, S. C. (2017) Generalization of Noether's theorem in modern form to non-variational partial differential equations, In: Melnik, R., Makarov, R., Belair, J. (editors), Recent progress and Modern Challenges in Applied Mathematics, Modeling and Computational Science, Fields Institute Communications, Vol. 79.
[10] Bluman, G., Cheviakov, A. & Anco, S. C. (2008) Construction of conservation laws: How the direct method generalizes Noether's theorem. In: Group Analysis of Differential Equations and Integrable Systems (Proceedings of the 4th International Workshop), 2008, Cyprus, pp. 1335.
[11] Ibragimov, N. H. (1985) Transformation Groups Applied to Mathematical Physics. (translated from Russian), Mathematics and its Applications (Soviet Series), Reidel, Dordrecht.
[12] Khamitova, R. S. (1982) The structure of a group and the basis of conservation laws. (Russian) Teoret. Mat. Fiz. 52 (2), 244251; English translation Theoret. Math. Phys. 52(2), 777–781.
[13] Ibragimov, N. H., Kara, A. H. & Mahomed, F. M. (1998) Lie-Bäcklund and Noether symmetries with applications. Nonlinear Dyn. 15 (2), 115136.
[14] Bluman, G. Temuerchaolu & Anco, S. C. (2006) New conservation laws obtained directly from symmetry action on known conservation laws. J. Math. Anal. Appl. 322, 233250.
[15] Kara, A. H. & Mahomed, F. M. (2002) A basis of conservation laws for partial differential equations. J. Nonlinear Math. Phys. 9, 6072.
[16] Kara, A. H. & Mahomed, F. M. (2000) Relationship between symmetries and conservation laws. Int. J. Theor. Phys. 39, 2340.
[17] Anco, S. C. (2016) Symmetry properties of conservation laws. Int. J. Mod. Phys. B 30, 1640004 (12pp).
[18] Schwarz, F. (1998) Janet bases for symmetry groups. In: Buchberger, B. & Winkler, F. (editors), Groebner Bases and Applications, Lecture Notes Series, Vol. 251, London Mathematical Society, pp. 221234.
[19] Schwarz, F. (2007) Algorithmic Lie Theory for Solving Linear Ordinary Differential Equations, Chapman & Hall/CRC.
[20] Verbotevsky, A. (1997) Notes on the horizontal cohomology. In: Henneaux, M., Krasil'shchik, J., Vinogradov, A. (editors), Secondary Calculus and Cohomological Physics, Contemporary Mathematics, Vol. 219, American Mathematical Society, Providence, pp. 211232.
[21] Wolf, T. (2002) A comparison of four approaches to the calculation of conservation laws. Euro. J. Appl. Math. 13, 129152.
[22] Anco, S. C. (2003) Conservation laws of scaling-invariant field equations. J. Phys. A: Math. Gen. 36, 86238638.
[23] Deconinck, B. & Nivala, M. (2009) Symbolic integration and summation using homotopy methods. Math. Comput. Simul. 80, 825836.
[24] Poole, D. & Hereman, W. (2010) The homotopy operator method for symbolic integration by parts and inversion of divergences with applications. Appl. Anal. 89, 433455.
[25] Caviglia, G. (1986) Symmetry transformations, isovectors, and conservation laws. J. Math. Phys. 27, 972978.
[26] Lunev, F. A. (1990) An analogue of the Noether theorem for non-Noether and nonlocal symmetries. (Russian) Teoret. Mat. Fiz. 84 (2), 205210; English translation Theoret. Math. Phys. 84(2), 816–820.
[27] Zharinov, V. V. (1992) Lecture Notes on Geometrical Aspects of Partial Differential Equations, Series on Soviet and East European Mathematics, Vol. 9, World Scientific, River Edge, NJ.
[28] Anco, S. C. & Bluman, G. (1996) Derivation of conservation laws from nonlocal symmetries of differential equations. J. Math. Phys. 37, 23612375.
[29] Krook, M. & Wu, T. T. (1976) Formation of Maxwellian tails. Phys. Rev. Lett. 36, 11071109.
[30] Euler, N., Leach, P. G. L., Mahomed, F. M. & Steeb, W.-H. (1988) Symmetry vector fields and similarity solutions of a nonlinear field equation describing the relaxation to a Maxwell distribution. Int. J. Theor. Phys. 27, 717723.
[31] Batchelor, G. K. (1967) An Introduction to Fluid Dynamics, Cambridge University Press.
[32] Dullin, H. R., Gottwald, G. A. & Holm, D. D. (2004) On asymptotically equivalent shallow water wave equations. Physica D 190, 114.
[33] Camassa, R. & Holm, D. D. (1993) An integrable shallow water equation with peaked solitons. Phys. Rev. Lett. 71, 16611664.
[34] Degaspersis, A. & Procesi, M. (1999) Asymptotic integrability. In: Degaspersis, A. & Gaeta, G. (editors), Symmetry and Perturbation Theory, World Scientific, pp. 2337.
[35] Degaspersis, A., Hone, A. N. W. & Holm, D. D. (2003) Integrable and non-integrable equations with peakons. In: Ablowitz, M. J., Boiti, M., Pempinelli, F. & Prinari, B. (editors), Nonlinear Physics: Theory and Experiment II, World Scientific, pp. 3743.
[36] Singh, K., Gupta, R. K. & Kumar, S. (2011) Exact solutions of b-family equation: Classical Lie approach and direct method. Inter. J. Nonlin. Sci. 11, 5967.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

European Journal of Applied Mathematics
  • ISSN: 0956-7925
  • EISSN: 1469-4425
  • URL: /core/journals/european-journal-of-applied-mathematics
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 58 *
Loading metrics...

Abstract views

Total abstract views: 313 *
Loading metrics...

* Views captured on Cambridge Core between 13th March 2017 - 23rd May 2018. This data will be updated every 24 hours.